Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX

May 19, 2003Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2003, 11:23 PM MDT for Lea County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 11:23 PM MDT (05:23 UTC)
Expired
May 20, 2003, 12:15 AM MDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3689 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS54 KMAF 200523
SVRMAF
NMC025-200615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 PM MDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1215 AM MDT

* AT 1122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF BUCKEYE...OR ABOUT 29
  MILES SOUTHWEST OF LOVINGTON...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  LOVINGTON AND BUCKEYE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3270 10380 3256 10372 3283 10316 3307 10330

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:45 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 19, 7:45 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT MON MAY 19 2003

WILL SEND AN UPDATE TO THE ZONES TO CLEAN UP EVENING WORDING AND
ADJUST POPS OVER MOST OF THE AREA.  ISENTROPIC LIFT SHOULD SET UP
OVER THE AREA OVERNIGHT KEEPING AT LEAST A SLIGHT CHANCE OF PRECIP
OVER THE CWA.  BEST ISENTROPIC LIFT WILL STRETCH GENERALLY FROM THE
PERMIAN BASIN AND UPPER TRANS PECOS INTO SOUTHEAST NEW MEXICO.  LOW
CLOUDS SHOULD BEGIN TO FILL IN OVER MUCH OF THE AREA LATER TONIGHT
AND BANK UP AGAINST THE MOUNTAINS TO THE WEST AND SOUTHWEST AS
UPSLOPE FLOW STRENGTHENS.

.MAF...
TX...HIGH WIND WARNING GUADALUPE MOUNTAINS TIL 12Z.
NM...HIGH WIND WARNING GUADALUPE MOUNTAINS TIL 12Z.

SN
Hazardous weather outlook, May 19, 1:50 PM MDT, 9 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE
MOUNTAINS...WHERE NORTHEAST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60
MPH ARE EXPECTED.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WHILE NO SEVERE
THUNDERSTORMS ARE ANTICIPATED...DEADLY LIGHTNING...SMALL HAIL...AND
WIND GUSTS TO 50 MPH MAY ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:08 AM MDTSevere Thunderstorm WarningMAFEddy67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.